Advertisement

Do oral contraceptives affect oral health?

We have observed increased inflammation and bleeding in our patients that take oral contraceptives. It is important to have excellent oral hygiene when taking any hormonal medication, as the gums are full of estrogen receptors and sensitive to changes in these levels. Also, oral contraceptives are affected by antibiotic use. If you take the Pill and have been put on antibiotics for an oral infection, be sure to use an alternative form of birth control, or refrain from sexual activity. 

Oral contraceptives, or birth control pills, may increase sensitivity and irritation of  the teeth and gums. It is thought that hormonal changes increase the blood flow to the gums; it is the same kind of sensitivity many women experience during pregnancy and might increase a woman's risk of gum disease. Women who take oral contraceptives should tell their dentist. Some treatments for gum disease include antibiotics, but these may decrease the effectiveness of birth control pills, so you should discuss the risks and benefits with your dentist and doctor.

Continue Learning about Mouth-Body Connection

6 Surprising Reasons to Take Care of Your Gums
6 Surprising Reasons to Take Care of Your Gums
Your smile may reveal some important clues about your overall health. Research suggests that gum disease may be a risk factor for a variety of health ...
Read More
Will puberty affect my oral health?
RealAgeRealAge
Research suggests that young women who experience changes in the hormones estrogen and progesterone ...
More Answers
Could my oral health issues be a sign of something more serious?
American Dental AssociationAmerican Dental Association
Systemic diseases, those that affect the entire body, may first become apparent because of mouth les...
More Answers
Can Gum Disease Lead to Cancer?
Can Gum Disease Lead to Cancer?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.